Thunderstorm Wind, Woods
- When
- September 8, 6:05 PM CST
- Where
- Woods County, 13.49 mi NNE of Camp Houston
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.980, -99.000
Storms formed near a front in Kansas and extended partly into northwest Oklahoma, producing a severe wind gust on the evening of the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Storms formed near a front in Kansas and extended partly into northwest Oklahoma, producing a severe wind gust on the evening of the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 8, 5:24 PM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 624 PM CDT THU SEP 8 2016 .DISCUSSION... Aviation discussion for the 00 UTC TAFs is below. && .AVIATION... VFR conditions are expected to continue. TSRA may be near KPNC 02-11 UTC. Kept VCTS/TEMPO mention at this site where variable gusty winds and brief MVFR conditions may occur. Otherwise, chances for TSRA are too low to mention at any given site. Non convective low level wind shear may form across much of Oklahoma and north Texas 01-14 UTC, but did not mention due to low confidence of occurrence. A cold front may bring a wind shift to the northwest as well as additional TSRA near KGAG and KWWR as early as 21 UTC Friday, but will most likely not affect these sites as well as other sites in Oklahoma until after 00 UTC Saturday. MBS && .PREV DISCUSSION... /issued 223 PM CDT THU SEP 8 2016/ DISCUSSION... Primary challenge for this forecast issuance is precipitation chances and amounts through early Saturday. Possible hazards include the potential for heavy rainfall and localized flooding, and perhaps a few marginally severe thunderstorms later this afternoon and again tomorrow afternoon into tomorrow night. Early this morning convection was quite extensive across south central and southeast Kansas in an area of weak isentropic ascent in a very moist air mass. An outflow boundary moved south from this activity into northern Oklahoma but has so far been ineffective at initiating much additional convection further south into our area. Some shallow convection has been noted in a band from near Ponca City to just northwest of OKC into west central Oklahoma. None of the mesonet or automated gauges have indicated measurable precipitation as of early afternoon. CAM guidance was too aggressive with convection yesterday and this results in some uncertainty with how convection will evolve later today through tonight. A plume of mid-upper level moisture associated with the remnants of an east Pacific tropical system extends into our region as is evident in water vapor channel imagery. Visible and IR satellite shows fairly extensive mid level clouds across the northwest two thirds of the area. This may temper diabatic heating and destabilization somewhat later today. Nevertheless, forecast soundings show MLCAPE of around 1,500 J/kg across northwest Oklahoma. Given the thermodynamic environment across northwest Oklahoma, residual boundaries from overnight convection, and the weak shortwaves that are difficult to discern in water vapor, isolated to scattered convection seems plausible later this afternoon and evening. Further south near OKC, closer to the upper ridge and mid-level subsidence/warm layer, modified 12z OUN soundings yield at least modest convective inhibition throughout the afternoon. Convective coverage is expected to be limited across central and southern Oklahoma. There remains uncertainty into the night with regard to spatial coverage of convection, but an uptick is possible across north central Oklahoma. Given the moist environment, even subtle ascent on isentropic surfaces should generate decent coverage of convection, similar to what was seen last night in Kansas. Small perturbations aloft and boundary interaction from evening convection will dictate where convection is most numerous. We generally followed a short range ensemble mean for assigning higher probabilities tonight. Relatively saturated mid levels, poor mid level lapse rates, insignificant min/max theta-e difference values, as well as fairly weak deep layer shear should limit the severe potential. Brief strong/severe wind gusts are possible in the most intense convection through late evening. A positively tilted upper trough will quickly progress across the northern and central plains tomorrow forcing a cold front south into northwest Oklahoma by evening. This front will progress across the area during the evening and through the night. There is some concern about the alignment of stronger ascent across Kansas and pre-frontal unstable environment. Instability ahead of the front and frontal convergence should result in fairly numerous convective coverage, but the window for significant/heavy rainfall amounts may be limited as the front quickly progresses through Oklahoma. Model guidance shows 10-15 mb pressure rises immediately behind the front suggesting it should progress fairly swiftly through. Models tend to be too high with probabilities and QPF in these scenarios therefore we have tried to limit the categorical probabilities, and have shifted chances south slightly quicker than previous forecasts. By Saturday afternoon our area should be precipitation free. Severe threat should remain marginal and isolated at best on Friday. Pre-frontal deep layer shear is weak (generally under 20 knots). Mid level lapse rates steepen some and MLCAPE could rise to around 2,000 J/kg late afternoon through early evening. The thermal profile in model forecast soundings late Friday is a more supportive of isolated severe wind gusts than previous days. Projected PWAT values are still above the 90th percentile supportive of heavy rain. This, along with expected slow storm motions could lead to localized flooding or flash flooding. A more widespread or significant threat is unlikely. The greatest potential for flooding will be dependent on strom-scale interactions and local areas of training convection. Fast frontal progression during the evening and into the night may tend to limit this potential. Post frontal temperatures will be below climatology for early September. Highs Saturday will range from the upper 70s north to the lower 80s south. Ridging will build in Sunday resulting in temperatures moderating to near normal. For the weekend we leaned toward raw guidance and away from bias corrected for temperatures. Our area will be on the northwestern edge of the ridge early next week, and mean troughing approach in the west will approach by mid week increasing our precipitation chances. Medium range deterministic guidance differs with speed and amplitude of lead shortwave and eastward progression of the western trough. Lead wave may force a cold front into the area and/or clouds/precipitation will result in cooler temperatures. There is still uncertainty for next week's weather and further adjustments will be made as medium range guidance comes more into agreement. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 76 93 66 79 / 20 30 70 10 Hobart OK 75 95 64 80 / 20 30 70 10 Wichita Falls TX 76 96 68 82 / 10 20 60 30 Gage OK 70 93 60 76 / 50 40 70 0 Ponca City OK 75 92 63 77 / 50 40 80 10 Durant OK 74 94 70 84 / 10 10 60 40 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 04/17/17
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 641 PM CDT THU SEP 8 2016 OKZ004>048-050>052-TXZ083>090-092345- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 641 PM CDT THU SEP 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TONIGHT... .THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE. A MARGINAL RISK COVERS NORTHERN OKLAHOMA...MAINLY NORTH OF A LINE FROM CHEYENNE AND WATONGA...TO KINGFISHER AND GUTHRIE. THE MOST LIKELY TIME FOR ANY SEVERE STORMS WILL BE BETWEEN 7 PM AND MIDNIGHT THIS EVENING. WIND GUSTS UP TO 70 MPH AND LOCALIZED HEAVY RAINFALL WOULD BE THE MAIN IMPACTS. THE POTENTIAL FOR SEVERE STORMS WILL DIMINISH AFTER MIDNIGHT TONIGHT...THOUGH LOCALLY HEAVY RAINFALL MAY LINGER IN FAR NORTHERN OKLAHOMA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... .THUNDERSTORMS... THUNDERSTORM CHANCES WILL INCREASE LATE FRIDAY AFTERNOON AND CONTINUE THROUGH EARLY SATURDAY MORNING ACROSS MUCH OF THE AREA AS A COLD FRONT ENTERS AND MOVES ACROSS THE REGION. STRONG TO SEVERE STORMS WILL BE POSSIBLE FRIDAY...ESPECIALLY ACROSS PORTIONS OF NORTHERN...WESTERN...AND CENTRAL OKLAHOMA. THE STRONGEST STORMS MAY PRODUCE WIND GUSTS UP TO 70 MPH. HAIL UP TO THE SIZE OF QUARTERS AND HEAVY RAINFALL RESULTING IN FLASH FLOODING COULD OCCUR LATE FRIDAY AFTERNOON AND NIGHT AS WELL. THUNDERSTORMS MAY LINGER ACROSS SOUTHERN OKLAHOMA AND NORTHERN TEXAS THROUGH MIDDAY SATURDAY. A FEW STRONG STORMS COULD PRODUCE WIND GUSTS UP TO 40 MPH AND LOCALIZED HEAVY RAINFALL. THUNDERSTORM CHANCES MAY RETURN TO PARTS OF OKLAHOMA AND NORTH TEXAS MONDAY NIGHT...AND CONTINUE INTO THE MIDDLE OF NEXT WEEK. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. MBS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT THU SEP 8 2016
TXZ084-087-090030-
KNOX TX-FOARD TX-
658 PM CDT THU SEP 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND SOUTHEASTERN FOARD
COUNTIES UNTIL 730 PM CDT...
AT 655 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
7 MILES NORTH OF GILLILAND TO 6 MILES WEST OF KNOX CITY...MOVING EAST
AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LAT...LON 3340 9999 3372 10000 3395 9971 3398 9948
3368 9948 3340 9971
TIME...MOT...LOC 2355Z 247DEG 13KT 3384 9967 3345 9992
MADThe Vance AFB radar (KVNX), 82 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649714.